Alert archive / Pennsylvania / Frost Advisories in 2017

Frost Advisory 6, NWS State College, PA

October 16, 201720 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Oct 16, 2017, 12:24 PM EDT for 20 counties in Pennsylvania. It took effect at Oct 17, 2017, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2017, 12:24 PM EDT (16:24 UTC)
In effect from
Oct 17, 2017, 2:00 AM EDT
Expired
Oct 17, 2017, 9:00 AM EDT
In force
7 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 89 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WWUS71 KCTP 161624
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1224 PM EDT Mon Oct 16 2017


PAZ026>028-035-036-045-046-049>053-056>059-063>066-171300-
/O.NEW.KCTP.FR.Y.0006.171017T0600Z-171017T1300Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lock Haven, 
Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, 
Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, 
Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster
1224 PM EDT Mon Oct 16 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Tuesday.

* TEMPERATURES...Falling into the upper 30s by shortly after
  midnight, then reaching lows in the low to mid 30s in most
  places between 5 AM and 730 AM Tuesday. 

* TIMING...Frost will form around 2 AM and persist until around 9
  AM Tuesday. 

* IMPACTS...Damage to crops and potted plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

Lambert
1 follow-up statement
368 
WWUS71 KCTP 170516
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
116 AM EDT Tue Oct 17 2017

PAZ026>028-035-036-045-046-049>053-056>059-063>066-171300-
/O.CON.KCTP.FR.Y.0006.171017T0600Z-171017T1300Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lock Haven, 
Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, 
Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, 
Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster
116 AM EDT Tue Oct 17 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* MINIMUM TEMPERATURES...Low to mid 30s.

* IMPACTS...Unprotected sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$
MS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 16, 11:39 AM EDT, 45 minutes earlier.

Area forecast discussion, Oct 16, 11:39 AM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
1139 AM EDT Mon Oct 16 2017

.SYNOPSIS...
Blustery and cool weather is in store today. Temperatures will
rebound to near normal on Tuesday, then continue to gradually
rise to well above normal right into this upcoming weekend, as a
large area of high pressure builds in. This will lead to an
extended period of dry conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Thick/layered post frontal clouds across our far SE zones will
be sliding out of that area over the next 2-3 hours, followed by
gradually increasing sunshine for the afternoon hours.

Elsewhere across Central and NW PA, a fairly sharp but compact
upper trough will slide SE from Lake Erie and the southern
Ontario Peninsula. This feature will help to maintain a mix of
sun and moderate cu. Even a few brief showers or sprinkles are
possible across primarily the Laurel Highlands, where the best
fetch/dual lake flow will occur within the otherwise shallow and
highly sheared colder than normal airmass (with strongly
anticyclonic flow from high pressure ridging in from the SW).

Max temps will be anyway from 15 to 25F lower than Sunday's. A
rather tight llvl pressure gradient will generate NW wind
averaging 12-17mph, with gusts into the 20s and perhaps lower
30s - esp in the SE and NE mtns.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Skies will clear out as the high builds in tonight. The winds
will remain up above 5kts for the first half of the night. The
wind will become lighter through the night. So, the forecast
problem tonight is frost/freeze. Dewpoints do drop into the 20s
in spots, but the wind keeps up long enough that I am not
confident enough to post a frost advy - and freezing temps are
not likely over places which are still in the growing season.
Perhaps SEG/THV and similar micro-climates could touch 32F, but
most will not. For now, just mentioning areas of frost.

Tuesday will hold lots of sunshine, so the frost will melt off
quickly. The 8H temps may already be rising slightly before
sunrise, so a temp warm-up is in store. Sun and light WSW wind
will put us back into the normal range of maxes around 55-60F.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
For the mid to late week period, heights gradually rise with a
multi-model consensus indicating a string of dry and
increasingly warm days and mainly clear/cool nights. We could
have a period true Indian Summer weather with high temps in the
in the low to mid 70s from mid week into next weekend.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
In the wake of last nights cold front passage, low level
moisture ascending the western mountains should produce
predominantly MVFR cigs at KBFD and KJST through late this
morning. Elsewhere, the drying effect of a downsloping
northwest flow should result in predominantly VFR conditions.

High pressure will build into the region today, bringing
clearing skies and gusty northwest winds. Model soundings
indicate lingering MVFR cigs at KBFD/KJST will give way VFR
conditions by around 16Z.

Outlook...

Tue-Wed...Patchy AM fog possible.

Thu...No sig wx expected.

Fri...Patchy AM fog possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Dangelo
LONG TERM...Ceru
AVIATION...Lambert/Gartner
Hazardous weather outlook, Oct 16, 11:25 AM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1125 AM EDT Mon Oct 16 2017

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-171530-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-
1125 AM EDT Mon Oct 16 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-035-036-045-046-049>053-056>059-063>066-171530-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1125 AM EDT Mon Oct 16 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Areas of frost are possible late tonight and early Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:10 PM EDTSpecial Weather StatementCTPBedford, Blair, Centre, Huntingdon, Lycoming, Mifflin and 3 more50 min

Nearby

Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.